Latest Post

The Top Ingredients to Look For in Menopausal Skin-Care Probiotics: Solving Poor Digestive Health How to Do Double Leg Lift in Pilates? Tips, Technique, Correct Form, Benefits and Common Mistakes Top 5 Emerging Skincare Markets in 2022: Brazil, China, India, Mexico and South Africa – Market Summary, Competitive Analysis and Forecast to 2025 – ResearchAndMarkets.com Kelvin Harrison Jr. Is Growing with the Flow

by CHRIS ROGERS

Plenty of medicines seem miraculous, but few are as dramatic as naloxone. The opioid-overdose antidote can make the difference between someone dying within minutes or suddenly reviving.

“It literally is lifesaving,” Winona Area Ambulance Director of Operations Andy Teska said. “If that person does not get naloxone in a short amount of time, basically their breathing decreases, it slows down to maybe they’re not breathing … Eventually their heart stops.” He continued, “When we get them the naloxone or Narcan quickly, it works really quickly and that person can start breathing again.”

On Feb. 23, the Minnesota Department of Health (MDH) launched a web-based Naxolone Finder to help opioid users and their loved ones find the lifesaving drug and encourage them to carry it. “That’s why they’re giving it to those people,” Teska said, “because if it takes any longer, there’s not a lot of wiggle room in this sort of thing … We don’t have a lot of time to spare.”

Just as someone deathly allergic to bees might carry an EpiPen, having naloxone on hand can save lives, MDH Naloxone Coordinator Cody Bassett said. “That [first] five minutes or less could be very important for that person’s survival,” Bassett said of an overdose victim. He added, “It just sort of makes sense that we would provide this tool so if they’re worried about a friend, family member, or a loved one, or maybe they want to get one for themselves, for something maybe as simple as an opioid prescription … that can be on hand and available when needed.”

Naloxone, also known by the brand name Narcan, blocks opioid receptors in the body, reversing the drug’s effects. It is available as a nasal spray or an intramuscular injection, either drawn from a vial and administered with a syringe or an auto-injector similar to EpiPens. Someone suffering an overdose can’t administer naloxone on themselves, so health agencies recommend that opioid users who keep the antidote on hand tell others where to find it.

Getting naloxone requires a prescription, but many Minnesota pharmacies participate in a program that enables pharmacists to create a prescription on the spot. MDH’s Naloxone Finder provides a map of participating pharmacies and other organizations that distribute naloxone. “Any pharmacy on that list has a naloxone protocol, so they should be able to create that prescription on the spot and distribute that naloxone,” Bassett explained.

Locally, that list includes the Winona Hy-Vee Pharmacy, Winona Walgreens Pharmacy and Winona CVS Pharmacy at Target, the Hy-Vee Pharmacy in St. Charles, and the Thrifty White Pharmacy locations in Rushford and La Crescent. MDH encouraged customers to call ahead to confirm whether a given pharmacy has naloxone in stock.

From 2016-2020, 32 Winona County residents died from drug overdoses, according to the medical examiner’s office, and statewide, opioid overdose deaths have shot up from 343 in 2018 to 678 in 2020, according to MDH.

“I wouldn’t say it’s rare, but I wouldn’t say it’s common either,” Teska said of overdose cases. He continued, “There are times where we see a spike, and we generally contribute it to a new thing that came … almost like a new shipment, like all of a sudden people got ahold of something and we’ll see a spike in overdoses .” Teska said those spikes could be the result of an influx of drugs laced with more potent opioids, such as fentanyl, than users are accused to.

“That’s the thing when you’re dealing with unregulated substances — heroin, cocaine, anything — you don’t know what’s in it,” Bassett said. He added there have been cases of drug dealers creating counterfeit pills that look like prescription opioids, such as oxycodone, but may contain more potent and dangerous drugs.

According to the Centers for Disease Control (CDC), signs of an opioid overdose include “small, constricted ‘pinpoint pupils;’ falling asleep or loss of consciousness; slow, shallow breathing; choking or gurgling sounds; limpbody; [and/or] pale, blue, or cold skin.” If an overdose is suspected, the CDC advises people to “call 911 immediately, administer naloxone if available, trying to keep the person awake and breathing, lay the person on their side to prevent choking, stay with him or her until emergency workers arrive. ”

Minnesota’s Good Samaritan Law protects people who administer naloxone and states that anyone who, in good faith, seeks medical assistance for someone suffering an overdose may not be charged for possessing illegal drugs or drug paraphernalia. For bystanders that means, Bassett said, “Whether they are using or not, they can call 911, and those Good Samaritan laws are there to protect them.”

“Narcotics and addiction is such a huge issue, and it’s at the forefront of everything that is going on in the community,” Teska said. Naloxone may not help someone recover from addiction, but, he said, “if we can get that in their hands more quickly, then they don’t end up dying.”

The Naloxone Finder is available at knowthedangers.com/naloxone-finder. More information on naloxone is available at www.health.state.mn.us/communities/opioids/basics/naloxone.htmI.

Chris@winonapost.com

.

Leave a Reply

Your email address will not be published.

%d bloggers like this: